Health & Support
Moderators: autopilotfrank193, bierorama, ksylvan, nycgirl, peaches0405


Taking citalopram (celexa) and weight.


Quote  |  Reply

I started taking celexa when I was still in high school. I was never over weight until I began taking it. I gained about 30 lbs over a couple years of being on it.

Then I decided I didn't want to be on an antidepressant any more and stopped taking it (stupid). I lost all the weight I had gained without even trying. Now I'm back on it cuz the benefits outweigh the side effects and cost, but I've gained 50 lbs back.

I'm able to say no to food and not over indulge on junk while I'm not taking celexa. When I'm taking celexa though I binge like crazy and can't stop thinking about eating!

Does anyone have any idea or guesses why this drug does this to me?

And are there any alternatives?

7 Replies (last)

I'm taking citalopram as well.  I just started in May.  So far, it doesn't seem to do make me binge any more than I was doing before I started it, and I am actually more relaxed and happy, which actually decreases my need to binge.  My binges are definitely related to my mood and how I feel about myself.

If you are concerned about it, discuss with your doctor other antidepressants which might be better for the weight.

Ive been on Citalopram but not experienced weight gain however i have been on other psych drugs, one in particular on which i gained around 50lbs in 2 months, i was already obese. I came off it and lost 20lbs within a matter of weeks. 

I know that psych drugs alter the chemical processes in our brains. With antidepressants that are SSRI's such as citalopram, they help with the serotonin being absorbed. Im pretty sure that seritonin is also implicated in hunger levels, which would explain why some people gain weight while on them.

If the beneifts being on Antidepressants outweighs the weight gain and the weight gan is being caused by an increase in hunger levels, you say that you are able to stop overindulging when not on meds but cant help it when on them. Instead of eating high calorie foods when hungry, fill the gap with low cal foods. If you are craving sugar, instead of eating chocolate or similar, have yogurt, you get the same sweetness without as many cals. 

Is it possible that being able to say no to food while ff meds was actullay due to being depressed, depression often affects appetite.

I do understand where you are coming from, when i was on the med that caused 50lbs weight gain, i was just hungry all the time, i would constantly eat. It was almost like i couldnt stop myself. So i know that by me saying "just eat low cal food options with the increased hunger" isnt that easy but worth a shot.

I've tried the low calorie thing it's a good idea, it's just that I won't stop eating. I'll eat even when I'm painfully full. I guess maybe I should ask to switch to something else, like puh8suwrux suggested.

What was the name of the drug you took that made you gain the 50 lbs? Just so I can avoid that one too.

And that's interesting, that SSRI plays with your appetite. I never knew that!

The drug i took that caused that weight gain was an anti-psychotic type drug. I was taking it becuase my depression was so severe that i begun hearing voices. I dont imagine that you would be perscribed it, its normally only given to people experiencing psychotic symptoms or anorexia.

I took that a few years ago and I gained about 2-3 stone. I stopped taking it and the weight didn't fall off, I had to make an effort to lose it which I have now done :)

Deleted.

I'm on Celexa.  All of the medications that I am on have weight gain is a side effect, but I'm losing weight still on my diet, so I wouldn't say it is hurting me.

However, you should definitely talk to your doctor.  Another anti-depressant that I was on that really worked for me was Zoloft.  It helped me a lot with my depression, anxiety, and OCD.  I don't remember exactly why I switched to Celexa, but that's what I'm on now and it seems to be working just fine.

7 Replies
Advertisement
Advertisement